Alert archive / Oregon / Tornado Warnings in 2017
Tornado Warning 3, NWS Portland, OR
NWS Portland, OR issued this tornado warning at Oct 12, 2017, 3:45 PM PDT for Clackamas County, Oregon. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2017, 3:45 PM PDT (22:45 UTC)
- Expired
- Oct 12, 2017, 4:15 PM PDT
- In force
- 30 min
- Issued by
- NWS Portland, OR
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Clackamas County, OR
The radar
The Portland,OR radar (KRTX), 56 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 4:00 PM PDT | TSTM WND DMG | 2 N Mulino, OR | SEVERAL TREE LIMBS DOWN. ONE VEHICLE DAMAGED BY A FALLEN LIMB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
423
WFUS56 KPQR 122245
TORPQR
ORC005-122315-
/O.NEW.KPQR.TO.W.0003.171012T2245Z-171012T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Portland OR
345 PM PDT THU OCT 12 2017
The National Weather Service in Portland has issued a
* Tornado Warning for...
West central Clackamas County in northwestern Oregon...
* Until 415 PM PDT.
* At 345 PM PDT, a confirmed tornado was located over Canby, or 7
miles southwest of Oregon City, moving east at 20 mph.
HAZARD...Damaging tornado.
SOURCE...Public report of a tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
west central Clackamas County, including the following locations:
Barlow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4525 12273 4527 12273 4529 12257 4522 12256
TIME...MOT...LOC 2245Z 277DEG 16KT 4526 12270
TORNADO...OBSERVED
HAIL...<.75IN
$$
Bentley2 follow-up statements
579
WWUS56 KPQR 122258
SVSPQR
Severe Weather Statement
National Weather Service Portland OR
358 PM PDT THU OCT 12 2017
ORC005-122315-
/O.CON.KPQR.TO.W.0003.000000T0000Z-171012T2315Z/
Clackamas OR-
358 PM PDT THU OCT 12 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR WEST
CENTRAL CLACKAMAS COUNTY...
At 357 PM PDT, a confirmed tornado was located east of Canby, moving
east at 20 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central Clackamas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4524 12263 4527 12265 4527 12257 4523 12256
TIME...MOT...LOC 2257Z 278DEG 19KT 4525 12261
TORNADO...OBSERVED
HAIL...<.75IN
$$
Bentley735
WWUS56 KPQR 122305
SVSPQR
Severe Weather Statement
National Weather Service Portland OR
405 PM PDT THU OCT 12 2017
ORC005-122315-
/O.EXP.KPQR.TO.W.0003.000000T0000Z-171012T2315Z/
Clackamas OR-
405 PM PDT THU OCT 12 2017
...THE TORNADO WARNING FOR WEST CENTRAL CLACKAMAS COUNTY WILL EXPIRE
AT 415 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Portland.
LAT...LON 4524 12263 4527 12265 4527 12257 4523 12256
TIME...MOT...LOC 2305Z 277DEG 16KT 4525 12257
$$
BentleyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this tornado warning went out at Oct 12, 3:20 PM PDT, 25 minutes earlier.
Area forecast discussion, Oct 12, 3:20 PM PDT, 25 minutes before
Area Forecast Discussion...Updated
National Weather Service Portland OR
320 PM PDT Thu Oct 12 2017
Updated Aviation, Marine, and WWA segments
.SYNOPSIS...Periods of valley rain and mountain snow will continue
through Friday before conditions dry out and warm up over the
upcoming weekend.
&&
.SHORT TERM...Today through Sunday...Infrared satellite imagery
reveals showers continuing to spread southeastward into the northwest
Oregon and southwest Washington this afternoon. Some small hail cores
and weak rotation have been on noted on radar with a few of the
stronger showers today. Off and on showers should decrease a bit in
coverage and intensity overnight, but should become a bit more
widespread across the southern half of the CWA Friday.
Snow levels have generally been in the 3000-4000' range today with
snow readily accumulating at the Cascade passes. A west to east
oriented line of showers have been persistent across Marion and Linn
Counties today. This has led to multiple hours of heavier
precipitation, which has locally lowered snow levels across portions
of the Cascade foothills. To illustrate the power diabatic cooling
can incur during heavier precipitation and strong lift, an ODOT
sensor near Detroit cooled from 39F to 33F between 10am-1pm today
despite being nearly saturated at the onset of heavier
precipitation. Based on web cameras at least an inch or two of heavy
wet snow accumulated along the highway at ~1500'. Interestingly,
models have suggested that wet bulb zero heights and consequently
snow levels would rise to near 5000' or higher this afternoon and
early evening under weak warm advection at 850mb across the
Cascades. As is often the case, this has been slow to occur and
likely remains overdone. As a result, the inherited Winter Wx
Advisory looks on track for hazardous travel across the Cascade
passes through Friday. Some of the higher elevations above 5000-
6000' may even approach warning criteria over the next 24 hours
especially between Mt Jefferson and the Three Sisters.
Shortwave ridging pushing across the region late Friday should bring
a fairly quick end to the showers. Saturday and Sunday continue to
look dry across the region with a trend towards temperatures warming
to near average by the end of the weekend. With that said, models do
suggest a weakening front will drop southeastward towards the region
Saturday. This could possibly bring a light rain shower or two to
Pacific and Clatsop Counties during this time. /Neuman
.LONG TERM...Sunday night through Thursday. A more active pattern
takes hold across the region early next week. Several embedded
shortwave troughs pass across the Pacific Northwest as the general
storm track shifts south from Canada early in the week. Some fairly
significant timing differences among forecast models with respect to
when these impulses may track across the area, as would be expected
in this pattern featuring a rather strong Pacific jet. Thus, have
maintained the generally dry forecast for all but the extreme
northwestern portion of the forecast area through Monday afternoon.
However, continued the trend of boosting PoPs early Tuesday through
much of the rest of the week as a more pronounced low pressure
system may track into the central coast of British Columbia, with a
fairly robust tap of moisture entrained in the associated front.
While still too early to discern the location of highest
precipitation and just how much rain may fall, it seems increasingly
likely that the middle to end of next week will be rather wet. Snow
levels will remain well above the Cascade passes and around 8,000-
10,000 for the first half of the week, but may lower closer to 5,000
feet late Thursday as the strong front moves through the Pacific
Northwest. Cullen
&&
.AVIATION...Weather has certainly transitioned to a showery
regime from roughly I-5 westward. Scattered breaks in the
clouds are allowing stronger cells to develop. So far most cell
have remained low topped, but some do have enough strength
develop into a thunderstorm. Feel this more intense convective
activity will begin tapering off close to, or shortly after 01z
when daytime heating significantly weakens. Showers will remain
around the area through the evening, before weakening. Skies may
clear enough as winds diminish to allow for patchy fog to
develop. That could occur just about anywhere and about anytime
from 13/05 to 13/16z but may be disrupted by the general
convective nature of the atmosphere overnight. Showers will
increase again Friday morning then weaken toward the afternoon as
high pressure builds aloft.
KPDX AND APPROACHES...Showers will continue this evening with
embedded thunderstorms affecting the field through about 00z
Conditions will likely remain MVFR through at least 13/01z, with
a mixture of VFR or MVFR possible overnight tonight. Continue to
expect terrain obscuration for the 28L/R approaches. /JBonk
&&
.MARINE...Low pressure moves into SW Washington this evening.
Have cancelled the SCA for winds across the central waters
although still expect possible gusts around 30 kt near
thunderstorms and stronger showers. The threat for waterspouts
will end by late this afternoon. Several rotating cells (but no
confirmed waterspouts) continue to be observed across the
northern waters this afternoon.
Seas have eased for the time being, but are hovering around 9-10
feet with dominant periods also 9-11 seconds. Have extended the
SCA for seas through Friday afternoon as seas will see a slight
increase in heights tonight under fresh swell/wind waves on top
of the easing longer period swell.
High pres will build over the coastal waters later this week, and
remain through coming weekend. This keeps winds at 10 to 15 kt.
/JBonk
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 6 AM PDT Friday for Northern
Oregon Cascades.
Winter Weather Advisory until 6 PM PDT Friday for Cascades in
Lane County.
WA...Winter Weather Advisory until 6 AM PDT Friday for South
Washington Cascades.
PZ...Small Craft Advisory for winds until 5 AM PDT Friday for
Coastal waters from Cape Shoalwater WA to Cascade Head OR
out 60 NM.
Small Craft Advisory for hazardous seas until 4 PM PDT Friday
for Coastal waters from Cape Shoalwater WA to Florence OR out
60 NM.
Small Craft Advisory for Rough Columbia River Bar from 8 PM
this evening to 2 AM PDT Friday.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the forecast area.In the hours before
Special weather statement, Oct 12, 12:33 PM PDT, 3 hours 12 minutes before
Special Weather Statement National Weather Service Portland OR 1233 PM PDT THU OCT 12 2017 ORZ001-003-005-WAZ021-022-122000- Coast Range of Northwest Oregon OR-North Oregon Coast OR- Lower Columbia OR-Lower Columbia and I - 5 Corridor in Cowlitz County WA-South Washington Coast WA- 1233 PM PDT THU OCT 12 2017 ...SPECIAL WEATHER STATEMENT... At 1230 PM PDT, Doppler radar was tracking a strong thunderstorm capable of producing a funnel cloud near Cathlamet moving southeast at 20 mph. Pea size hail, winds in excess of 30 mph and a funnel cloud will be possible with this storm. Locations impacted include... Cathlamet, East Cathlamet, Westport and Puget Island. In Washington this includes State Route 4 between mile markers 35 and 46. In Oregon this includes U.S. Highway 30 west of Portland between mile markers 65 and 79. PRECAUTIONARY/PREPAREDNESS ACTIONS... Funnel clouds are possible with this storm. Funnel clouds are rotating columns of air that do not reach the ground. Thus, they do not pose a threat to life and property unless they do reach the ground and become a tornado. && LAT...LON 4619 12355 4624 12350 4618 12320 4598 12337 TIME...MOT...LOC 1930Z 293DEG 15KT 4620 12348 Neuman
Special weather statement, Oct 12, 2:43 PM PDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Portland OR
243 PM PDT THU OCT 12 2017
ORZ005-WAZ039-040-122215-
Lower Columbia OR-Greater Vancouver Area WA-
South Washington Cascade Foothills WA-
243 PM PDT THU OCT 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLUMBIA...
NORTHWESTERN MULTNOMAH AND SOUTHERN CLARK COUNTIES UNTIL 315 PM
PDT...
At 242 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ridgefield, or near St. Helens, moving east-southeast at 15 mph that
is capable of producing a funnel cloud.
Pea size hail, winds in excess of 35 mph and even a funnel cloud
will be possible with this storm.
Locations impacted include...
Battle Ground, Vancouver Downtown, Vancouver, Camas, Ridgefield,
Yacolt, Walnut Grove, Mount Vista, Venersborg, Hazel Dell North, Lake
Shore, Dollar Corner, Five Corners, Hockinson, Salmon Creek, Cherry
Grove, Barberton, Orchards, Meadow Glade and Mill Plain.
This includes the following highways in Washington...
Interstate 5 between mile markers 1 and 13.
Interstate 205 between mile markers 27 and 37.
State Route 14 between mile markers 1 and 14.
State Route 503 between mile markers 2 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A funnel cloud is possible with this storm. Funnel clouds are
rotating columns of air that do not reach the ground. Thus they do
not pose a threat to life and property unless they do reach the
ground and become a tornado.
&&
LAT...LON 4558 12239 4556 12243 4557 12245 4558 12249
4560 12255 4561 12266 4565 12276 4570 12278
4574 12276 4575 12276 4577 12280 4579 12279
4589 12230
TIME...MOT...LOC 2142Z 292DEG 11KT 4578 12280
neumanSpecial weather statement, Oct 12, 2:58 PM PDT, 47 minutes before
Special Weather Statement National Weather Service Portland OR 258 PM PDT THU OCT 12 2017 WAZ021-122215- South Washington Coast WA- 258 PM PDT THU OCT 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PACIFIC COUNTY UNTIL 315 PM PDT... At 258 PM PDT, Doppler radar was tracking a strong thunderstorm near Naselle, or 8 miles north of Astoria, moving southeast at 25 mph. Half inch hail and winds in excess of 35 mph will be possible with this storm. Significant hail accumulation will also be possible with this storm. Locations impacted include... Knappton. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 4630 12394 4635 12384 4625 12366 4621 12378 TIME...MOT...LOC 2158Z 309DEG 21KT 4630 12387 Bentley
Special weather statement, Oct 12, 3:35 PM PDT, 10 minutes before
Special Weather Statement National Weather Service Portland OR 335 PM PDT THU OCT 12 2017 ORZ006-WAZ039-122315- Greater Portland Metro Area OR-Greater Vancouver Area WA- 335 PM PDT THU OCT 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MULTNOMAH AND SOUTHWESTERN CLARK COUNTIES UNTIL 415 PM PDT... At 335 PM PDT, Doppler radar was tracking a strong thunderstorm over Lake Shore, or near Vancouver Downtown, moving southeast at 30 mph. Half inch hail and winds in excess of 35 mph will be possible with this storm. A significant hail accumulation will also be possible with this storm. Locations impacted include... Washougal, Vancouver Downtown, Portland, Vancouver, Gresham, Camas, Troutdale, Walnut Grove, Hazel Dell North, Lake Shore, Five Corners, Portland Airport, Orchards, Mill Plain, Hazel Dell South, Salmon Creek, Fairview, Wood Village, Jantzen Beach and Cascade Park. This includes the following highways in Washington... Interstate 5 between mile markers 1 and 6. Interstate 205 between mile markers 27 and 35. State Route 14 between mile markers 1 and 14. This includes the following highways in Oregon... Interstate 5 between mile markers 307 and 308. Interstate 205 between mile markers 24 and 26. Interstate 84 between mile markers 12 and 15. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 4563 12281 4573 12272 4562 12234 4552 12244 TIME...MOT...LOC 2235Z 294DEG 24KT 4568 12273 Bentley
Special weather statement, Oct 12, 3:43 PM PDT, 2 minutes before
Special Weather Statement National Weather Service Portland OR 343 PM PDT THU OCT 12 2017 ORZ006-007-010-122330- Greater Portland Metro Area OR-Central Willamette Valley OR- Northern Oregon Cascade Foothills OR- 343 PM PDT THU OCT 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLACKAMAS... NORTHWESTERN MARION...SOUTHWESTERN MULTNOMAH AND SOUTHEASTERN WASHINGTON COUNTIES UNTIL 430 PM PDT... At 342 PM PDT, Doppler radar was tracking a strong thunderstorm near Oregon City, moving east at 35 mph. Half inch hail and winds in excess of 35 mph will be possible with this storm. Locations impacted include... Oregon City, Gresham, West Linn, Wilsonville, Canby, Gladstone, Estacada, Clackamas, Damascus, Mulino, This includes the following highways in Oregon... Interstate 5 between mile markers 282 and 287. Interstate 205 between mile markers 3 and 15. LAT...LON 4517 12271 4533 12281 4550 12245 4530 12215 TIME...MOT...LOC 2242Z 247DEG 38KT 4530 12263 Cullen
The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 2:39 AM PDT | Small Craft Advisory for Rough Bar | PQR | 23 hr | |
| Oct 12, 2:39 AM PDT | Small Craft Advisory for Hazardous Seas | PQR | 32 hr | |
| Oct 12, 2:51 AM PDT | Winter Weather Advisory | PQR | 39 hr | |
| Oct 12, 3:35 PM PDT | Special Weather Statement | PQR | Multnomah | 40 min |
| Oct 12, 3:43 PM PDT | Special Weather Statement | PQR | Multnomah | 47 min |
Nearby
Tornado Warnings in Oregon, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.